Thunderstorm Wind, Perkins
- When
- June 20, 4:40 PM MST
- Where
- Perkins County, 6 mi NW of Madrid
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 41.400, -102.233
6 thunderstorm wind, 5 hail, 5 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 20, 1:40 PM MST, 3 hours earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI JUN 20 2003 ...THUNDERSTORM CHANCES THIS WEEKEND WILL BE MAIN FORECAST CHALLENGE... PATTERN OF WEAK SHEAR ENVIRONMENT HAS ENDED. MID LEVEL WINDS NOW SW AT 30 TO 35 KTS. PW VALUES WILL REMAIN ABOVE AN INCH THE NEXT 24 HOURS THEN GRADUALLY FALL. GFS AND ETA IN GOOD AGREEMENT WITH THE H5 PATTERN UNTIL 60 HOURS BEYOND. THE GFS THEN IS MORE PROGRESSIVE WITH THE SHORTWAVE TROUGH IN THE PAC NW. IN FACT AT 84 HRS THE ETA HAS A CLOSED LOW INTO NWRN OR WHILE THE GFS HAS AN OPEN WAVES TROUGH AXIS ALONG THE NEVADA/UTAH BORDER. PREFER THE SLOWER ETA SOLUTION WHICH TRANSLATES INTO THE MEDIUM RANGE OF THIS FORECAST. AT 18Z...WV IMAGERY INDICATES A STRONG DISTURBANCE MOVING THROUGH THE MOUNTAINS OF CENTRAL NM AND CO. THIS WILL TRANSLATE NORTHEASTWARD INTO MOISTURE RICH CENTRAL PLAINS. WEAKLY CAPPED ENVIRONMENT AT 00Z SAT FROM THE TX PNHDLE NORTHWARD INTO WR SD. SBCAPES 1500-2000 J/KG WEST OF MERRIMAN TO OGA. THIS AREA IN 30-40KT SHEAR ENVIRONMENT TO SUPPORT ISOLATED RIGHT MOVING SUPERCELLS THIS EVENING IN THE WEST PER CORFIDI VECTOR. STORMS MAY CONGEAL INTO MCS FROM SWRN INTO CENTRAL NEBRASKA OVERNIGHT. SATURDAY...A WELL DEVELOPED SFC TROUGH AND ASSOC DRYLINE SETUP JUST WEST OF VTN AND LBF. DWPTS IN EAST IN THE MID TO UPPER 60S. STRONG HEATING FROM UPPER 80S TO LOWER 90S. SB CAPES IN EAST COULD EXCEED 3000 J/KG. WILL RUN 20 POPS SWRN TIER...30 POPS WEST TO EAST IN THE AFTN. CONVECTION WILL MOVE NORTHEAST SATURDAY EVENING. HIGHEST POPS TO FAR THE NORTHEAST. SFC FRONT PUSHING INTO SRN SD WILL KEEP CHCS GOING ALL NIGHT ACROSS THE NORTH. SUNDAY...FRONT SAGGING SLOWLY SOUTHEAST DURING THE DAY WILL KEEP NEED FOR 30 POPS NORTH AND 20 POPS SOUTH INTO SUNDAY EVENING. CHC REMAIN SUNDAY AFTERNOON AND SUNDAY NIGHT AS FRONT LOOKS TO STALL OUT NWRN KS TO SERN NEBR. HIGHS UPPER 80S SOUTHEAST TO LOWER 80S NORTHWEST. MONDAY...FRONT SHOULD LIFT BACK NORTH AS A WARM FRONT AS TEMPS RISE TO NEAR 90 SOUTHEAST AND LOWER 80S FAR NW. DISTURBANCES RIDING ALONG THE SWRLY FLOW COULD AGAIN FIRE SOME AFTERNOON AND NIGHTTIME STORMS...ESPECIALLY ACROSS NORTH CENTRAL NEBRASKA. EXTENDED DISCUSSION...THE LATEST MEDIUM RANGE MODELS INDICATE A LESS MERIDIONAL FLOW PATTERN ACROSS THE WESTERN HALF OF THE U.S. THAN THE PREVIOUS RUNS. AT 12Z WEDNESDAY...BOTH THE 00Z 20TH GFS AND THE 12Z 19TH ECMWF AGREE ON A NORTHERN BRANCH TROUGH FROM NORTH DAKOTA INTO MANITOBA WITH A STRONGLY POSITIVELY TILTED TROUGH BACK INTO NRN CALIFORNIA. THIS DIFFERS FROM PREVIOUS RUNS WHICH INDICATED A CLOSED LOW IN SERN OR AND NRN UTAH RESPECTIVELY. THE 00Z 20TH CANADIAN MODEL IS ALSO IN AGREEMENT WITH THE LATEST RUNS. WILL MAKE ADJUSTMENTS TO THE EXTENDED WITH THE SURFACE BOUNDARY NOW EXPECTED TO STALL OUT NEAR THE KS/NEBR BORDER AT 00Z WED...THEN SAG SLOWLY SOUTH THROUGH THURSDAY. DISTURBANCES RIDING IN WSWRLY FLOW ALOFT WITH OUR CWFA IN A MORE FAVORED NORTHERN SIDE OF THE SFC BOUNDARY WILL PROVIDE CHCS FOR SHOWERS AND THUNDERSTORMS TUESDAY THROUGH THURSDAY. WILL GO DRY FRIDAY WITH ZONAL FLOW AND DRIER AIR RETURNING TO THE REGION. 12Z GFS TREND SUPPORTS THIS. .LBF...NONE. KAR
NEZ004>010-022>029-035>038-056>059-069>071-094-201630- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 324 PM CDT FRI JUN 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS CAPABLE OF LARGE HAIL AND DAMAGING WINDS ARE EXPECTED TO DEVELOP TONIGHT ACROSS WESTERN NEBRASKA. THE AREA OF CONCERN COVERS LOCATIONS WEST OF LINE FROM MERRIMAN...IN CHERRY COUNTY...TO PAXTON...IN KEITH COUNTY...WITH THE THREAT OF SEVERE WEATHER INCREASING WESTWARD. AS AN UPPER LEVEL DISTURBANCE APPROACHES THE AREA TONIGHT...WINDS ALOFT WILL STRENGTHEN AND COMBINED WITH AN UNSTABLE AIRMASS AND ABUNDANT SURFACE MOISTURE...THIS WILL MAKE A FAVORABLE ENVIRONMENT FOR SUPERCELL THUNDERSTORMS. THE ACTIVITY WILL MOVE EAST LATER TONIGHT AND WEAKEN AS IT MOVES EAST. THE MAIN THREAT WILL BE LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AN ACTIVE SEVERE WEATHER DAY IS EXPECTED SATURDAY. THE AREA OF GREATEST CONCERN COVERS LOCATIONS NEAR AND EAST OF HIGHWAY 83 BUT SEVERE WEATHER COULD DEVELOP SOMEWHAT FARTHER WEST NEAR OGALLALA...GRANT AND MERRIMAN. THE ATMOSPHERE WILL BECOME VERY UNSTABLE EAST OF HIGHWAY 83 SATURDAY AFTERNOON. WINDS ALOFT WILL REMAIN STRONG AND ISOLATED TORNADOES ARE POSSIBLE WITH STRONGEST STORMS. THE EXTREME INSTABILITY AND WINDS ALOFT ARE EXPECTED TO PRODUCE A FEW LONG LIVED SUPER CELLS WHICH COULD PRODUCE ONE OR MORE TORNADOES DURING THEIR LIFE CYCLE. SUNDAY...AREAS EAST OF HIGHWAY 83 WILL REMAIN AT RISK FOR SEVERE WEATHER SUNDAY AFTERNOON AND EVENING AS ANOTHER DISTURBANCE MOVES THROUGH THE REGION. MONDAY THROUGH THURSDAY...WINDS ALOFT WILL REMAIN STRONG AND A STATIONARY FRONT WILL BE LOCATED NEAR OR ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. THUS THE NECESSARY INGREDIENTS FOR SEVERE WEATHER WILL BE IN PLACE. A SERIES OF UPPER LEVEL DISTURBANCE WILL MOVE THROUGH OR NEAR THE OUTLOOK AREA. WINDS ALOFT...ABUNDANT MOISTURE AND UPPER LEVEL DISTURBANCES COULD PRODUCE A VERY ACTIVE SEVERE WEATHER PATTERN ACROSS WESTERN AND NORTH CENTRAL NEBRASKA. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION IS POSSIBLE TONIGHT AND AFTER 3 PM CDT ON SATURDAY. STORM MOTION WILL BE EAST AND NORTHEAST AT 20 TO 25 MPH BOTH DAYS. POWER
The North Platte radar (KLNX), 151 km away, was scanning. The volume nearest the first event began at 23:41 UTC.
6 thunderstorm wind, 5 hail, 5 tornado. Local standard time, as filed.
The winds broke off large tree limbs at a farmstead.
The tornado made a brief touchdown in open rangeland.
The tornado touched down near the North Platte River and destroyed an old barn and snapped off trees before moving north across Highway 26 and taking down power poles. After moving across the highway, it destroyed three outbuildings, three grain bins, a large machine shed, and a two car detached garage and broke off numerous large trees at a farmstead. It continued to move north-northeast and destroyed three wind mills and three center pivot irrigation systems and threw 1/2 ton hay bales one quarter mile into a corn field.
A weak tornado made a brief touchdown in an open field.
The tornado touched down in a corn field on the north side of Highway 26. An outbuilding from a farmstead to the south of the touchdown area was shifted off its foundation. Also, the front deck of a home to the northeast received minor damage.
A tornado touched down briefly just to the south of railroad tracks near State Highway 92. As the tornado touched down, it destroyed a grain bin at a local farmstead, broke off a power pole near the railroad tracks, and picked up hay bales that were near to the railroad tracks. The tornado and the debris hit the side of a westbound Union Pacific train and caused 22 empty coal cars to derail. Debris from the hay bales and grain bin were carried north-northeast across State Highway 92 and into an open pasture.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2003Every state in 2003This day in weather historyThe tornado archive for Nebraska, 2003Warnings in Nebraska, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363173, 5363174, 5363176, 5363177, 5363178, 5363175, 5363180, 5363181, 5363183, 5363504, 5363501, 5363179, 5363182, 5363502, 5363503, 5363505.